Drug-induced immune hemolytic anemia is a condition where the immune system destroys the red blood cells. This takes place in response to medication. The resulting low red blood cell count is known as anemia.
Red blood cells transport oxygen to tissues of the body. In some people, medications can cause the immune system to attack and destroy red blood cells. This is known as hemolysis.
Signs of hemolysis and the resulting shortage of red blood cells include: weaknesspale skinrapid heartbeat, known as tachycardiafatigueshortness of breath
Hemolytic anemia brought on by an immune reaction to a drug can be caused by a number of medications. Examples include many types of antibiotics and certain blood pressure drugs, among others.
People who have suffered from hemolytic anemia due to a particular drug should avoid that medication. However, if the reaction has not occurred in the past it is hard to predict. Often, it cannot be avoided.
The healthcare professional will take the person's medical history and perform a physical exam. A CBC, or complete blood count, is done to show low red blood cell count and other tests are done to show the destruction of blood cells. Other blood tests can also be done to rule out other reasons for low red blood cell counts.
Persons with hemolysis may develop severe shortage of red blood cells. People with underlying lung or heart disease may be at risk for further damage to the body if the blood counts remain low. For example, a person can suffer a heart attack as the result of very low blood counts
Drug induced immune hemolysis is not contagious. It does not place other people at risk.
The primary treatment for the condition is to discontinue taking the medication that has caused the reaction. Blood counts, or CBC's, are monitored closely after this is done. Usually they will return to normal without further treatment.
In rare cases, the person will need a blood transfusion. However, there is a significant risk that the immune system will destroy these red blood cells as well. Occasionally, a person will need immune-suppressing medications such as corticosteroids to stop the ongoing destruction of blood cells.
Since the medication that caused the hemolysis has to be discontinued, there is a danger that the condition this medication was used to treat will worsen. If medications are used to suppress the immune system, infection and other side effects may occur. These depend on the medication used.
The person is monitored to make sure his or her CBC returns to normal.
The condition is monitored with repeated CBC blood tests to measure the number of red blood cells in the blood. Most people will make a full recovery once the medication is stopped and the immune process returns to normal.
Harrison's Principles of Internal Medicine, 1998, Fauci et al.